Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 29, NWS Topeka, KS

April 18, 2005Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 18, 2005, 10:46 PM CDT for Republic County, Washington County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2005, 10:46 PM CDT (03:46 UTC)
Expired
Apr 18, 2005, 11:45 PM CDT
In force
59 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 8:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1986 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1986 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 190347
SVRTOP
KSC157-201-190445-
/O.NEW.KTOP.SV.W.0029.050419T0346Z-050419T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1046 PM CDT MON APR 18 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
  NORTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1145 PM CDT

* AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MUNDEN...OR ABOUT 24 MILES NORTH OF CONCORDIA...MOVING EAST AT 
  20 MPH. A SECOND SEVERE THUNDERSTORM WAS ALSO LOCATED 5 MILES
  NORTH OF REPUBLIC MOVING SOUTHEAST AT 15 MPH.    

* LOCATIONS IMPACTED INCLUDE...
  CUBA...
  NARKA...
  MAHASKA...
  HADDAM...
  MORROWVILLE...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3999 9792 3979 9791 3975 9706 3999 9705

$$
1 follow-up statement
000 
WWUS53 KTOP 190424
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1122 PM CDT MON APR 18 2005

KSC201-190432-
/O.CAN.KTOP.SV.W.0029.000000T0000Z-050419T0445Z/
WASHINGTON-
1122 PM CDT MON APR 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY HAS BEEN
CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9737 3977 9737 3978 9740 3978 9755
      3979 9757 3979 9772 3980 9773 3980 9788
      3980 9791 3999 9791

$$

KSC157-190445-
/O.CON.KTOP.SV.W.0029.000000T0000Z-050419T0445Z/
REPUBLIC-
1122 PM CDT MON APR 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT FOR
NORTHERN REPUBLIC COUNTY...

...A TORNADO WARNING IS ALSO IN EFFECT FOR NORTHERN REPUBLIC 
COUNTY... 

AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF REPUBLIC...OR ABOUT 28 MILES NORTH OF
CONCORDIA...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
NARKA...MUNDEN...CUBA AND BELLEVILLE.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9737 3977 9737 3978 9740 3978 9755
      3979 9757 3979 9772 3980 9773 3980 9788
      3980 9791 3999 9791

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:28 PM CDT, 7 hours 18 minutes earlier.

Area forecast discussion, Apr 18, 3:28 PM CDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT MON APR 18 2005

.DISCUSSION...

SHORT TERM CONCERNS ARE POTENTIAL FOR SEVERE THIS EVENING ESPECIALLY
NORTH OF I70...THEN PRECIPITATION CHANCES THROUGH FRIDAY NIGHT AND
AGAIN LATE SUNDAY INTO NEXT MONDAY.

SURFACE TROUGH ALONG HIGH PLAINS WITH TIGHT GRADIENT EVIDENCE THE
WINDS GUSTING 30 TO 40 KTS.  MAIN UPPER TROUGH DIGGING SOUTH OVER
THE WESTERN STATES WHILE COMPACT SHORTWAVE ON WATER VAPOR ROTATING
NORTHEAST OUT OF CENTRAL NEBRASKA.  ANOTHER ROUND OF THUNDERSTORMS
HAVE BUBBLED UP UNDER THIS FEATURE HEADING INTO THE MID AFTERNOON
HOURS.

MOISTURE CONVERGENCE HAS BEEN FROM SOUTHWEST PORTION OF THE STATE
INTO THE NORTH CENTRAL.  MID AFTERNOON TEMPS IN THE MIDDLE 70S WITH
DEWPOINTS MIDDLE 50S EAST TO AROUND 60 CENTRAL.  CU FIELDS SHOWING
MOST DEVELOPMENT TO OVER THE NORTHERN COUNTIES...CAPE VALUES
GENERALLY FROM AROUND 700 EAST TO NEAR 2000 CENTRAL...WITH LOW LEVEL
CAP.  STILL HAVE CONCERNS FOR SEVERE WEATHER THROUGH AT LEAST THE
MID EVENING HOURS WITH HINT OF ENERGY AND MID LEVEL DRYING WORKING
AROUND SHORTWAVE. INSTABILITY AND LIFT SHIFT NORTH AFTER MIDNIGHT
THUS HAVE DROPPED POPS INTO THE SLIGHT CHANCE RANGED FOR ALL BUT FAR
NORTHEAST COUNTIES.

TUESDAY THROUGH WEDNESDAY...THROUGH TO THE WEST GRADUALLY PUSHES
EAST WITH DIFFLUENT FLOW BUT NO CLEAR FEATURE TO FOCUS LIFT EXCEPT
HAVE AFTERNOON INSTABILITY...THUS JUST 20 POPS.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT UPPER TROUGH GRADUALLY FILLS
AND LIFTS NORTHWARD WHILE HINTING OF SHORTWAVES BEING EJECTED OUT
INTO THE PLAINS.  AT THE SAME TIME SURFACE BOUNDARY SLIPS SOUTHEAST
ACROSS AREA.  TIMING DIFFERS ON MODELS...GOING 30 TO 40 POPS THROUGH
THE PERIOD GIVEN SOME UNCERTAINTY ON BOUNDARY TIMING.

FOR THE FRIDAY THROUGH MONDAY PERIOD...MODELS TRENDING TOWARD
SOMEWHAT DIFFERENT SOLUTIONS HERE WITH THE GFS EJECTING ANOTHER
PIECE OF ENERGY OUT OF WESTERN TROUGH WHICH IT GRADUALLY FILLS...00Z
ECMWF HAS MORE SIGNIFICANT IMPULSE AND ITS SLOWER TO PUSH EAST.
LEANING TOWARD ECMWF SLOWER SOLUTION KEPT POPS KEPT SOME 30 TO 40
POPS FRIDAY AND OVER FAR EASTERN COUNTIES FRIDAY NIGHT.  THIS
FEATURE SLIPS EAST SATURDAY INTO SUNDAY WITH NORTHWEST FLOW THEN
DEVELOPING ALOFT. GFS SCENARIO HAS UPPER LOW CLOSING OFF OVER UPPER
MISSISSIPPI VALLEY THEN SLIDING SLOWLY SOUTHEAST. 168 HR 00Z ECMWF
ABSENT THE CLOSED LOW FEATURE IN THE NORTHWEST WEST FLOW.  GIVEN
VARIANCE OF MODELS...KEEPING FORECAST DRY FOR THE WEEKEND INTO
MONDAY.  MAX TEMPS IN THE MID TO UPPER 60S AND LOWS MID TO UPPER 40S.
&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PF
Hazardous weather outlook, Apr 18, 4:34 PM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT MON APR 18 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-191000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
434 PM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE AREA ESPECIALLY DURING
THE EVENING HOURS. IF ANY STORMS DEVELOP THEY COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.
THE GREATEST RISK FOR SEVERE THUNDERSTORMS WOULD BE OVER THE NORTHERN
COUNTIES ESPECIALLY NEAR THE NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE CONTINUES TO BE SOME CHANCE OF THUNDERSTORMS TUESDAY THROUGH
FRIDAY. THE BEST CHANCES FOR THUNDERSTORMS LOOKS TO BE WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT AS A FRONTAL BOUNDARY MOVES INTO THE
AREA.

THERE IS STILL SOME UNCERTAINTY IN THE TIMING OF THIS BOUNDARY
HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Apr 18, 9:53 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
953 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     HAIL             REPUBLIC                39.92N 97.82W
04/18/2005  1.75 INCH        REPUBLIC           KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 18, 9:56 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
956 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             1 ESE REPUBLIC          39.92N 97.80W
04/18/2005  2.00 INCH        REPUBLIC           KS   TRAINED SPOTTER

            COVERS GROUND

&&

BYRNE
Local storm report, Apr 18, 10:00 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1000 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     HAIL             2 N REPUBLIC            39.95N 97.82W
04/18/2005  1.75 INCH        REPUBLIC           KS   COUNTY OFFICIAL

&&

BYRNE
Local storm report, Apr 18, 10:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1033 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             9 N BELLEVILLE          39.95N 97.63W
04/18/2005  0.88 INCH        REPUBLIC           KS   COUNTY OFFICIAL

&&

BYRNE
Local storm report, Apr 18, 10:37 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1037 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             7 WNW MUNDEN            39.95N 97.66W
04/18/2005  1.00 INCH        REPUBLIC           KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 18, 10:44 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1044 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HAIL             3 NE MUNDEN             39.94N 97.50W
04/18/2005  1.75 INCH        REPUBLIC           KS   COUNTY OFFICIAL

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:58 PM CDTSevere Thunderstorm WarningTOPRepublic47 min
Apr 18, 9:45 PM CDTSevere Thunderstorm WarningTOPRepublic60 min
Apr 18, 10:55 PM CDTFlash Flood WarningTOPRepublic3 hr
Apr 18, 10:59 PM CDTTornado WarningTOPRepublic61 min
Apr 18, 11:55 PM CDTSevere Thunderstorm WarningTOPRepublic50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.